Zolnierek / Shutterstock

Children “suffered injuries and serious side effects in trans care”: Swedish State TV

Sweden’s state broadcaster, SVT, has reported that over a dozen children who were treated with puberty blockers and cross-sex hormones at Karolinska University Hospital in Sweden suffered serious side effects and injuries from their treatments.

Uppdrag granskning, Sweden’s version of Prime Time Investigates, said that doctors at the hospital were aware of at least 13 cases in which children suffered “injuries and serious side effects.” Between 2008 and 2018 Sweden saw a 1,500% rise in the number of girls between 13 and 17 being diagnosed with gender dysphoria.

The broadcaster said that that the hospital changed its guidelines in May of this year after deciding to stop administering cross-sex hormones and puberty blockers to patients under the age of 18. The new guidelines said that such treatments were “controversial, lack scientific support” and had “potential side effects.”

At the time it was believed that the change in policy had been caused by the publication of two evidence reviews by the UK National Institute for Health and Care Excellent (NICE) which had found that the scientific evidence supporting the usage of puberty blockers, and cross-sex hormones, on those under 18 years of age was “of poor quality,” had a “high risk of bias,” and was, generally, “of very low certainty.”

The NICE reports argued that “Any potential benefits of gender-affirming hormones must be weighed against the largely unknown long-term safety profile of these treatments in children and adolescents with gender dysphoria.”

According to SVT’s reporting it now appears that, at the time the hospital changed its policies, they had already seen multiple instances in which young patients suffered significant side effects from the treatments given to them.

One of the children impacted, whose name is given as Leo, was given puberty blockers for more than twice as long as is considered “reasonable,” leading to spinal deformation, a loss of height, and the development of osteoporosis.

That child’s mother, whose name was given as Natalie, told the show that “He felt so bad he attempted suicide on several occasions. We didn’t understand, we thought our child would feel better with treatment.”

In Leo’s case SVT report that an adverse event report on the injuries suffered by Leo was only written up by the Hospital after SVT contacted them about his case.

Senior physician, and paediatric endocrinologist, Dr Ricard Nergårdh, told SVT that puberty blockers cause a “chemical castration” which can “affect psychological well-being in ways that you didn’t imagine and didn’t want.” He added that it was “very important that patient and the patient’s family are well informed about it.”

SVT say they have seen documentation showing other children suffered from injuries and side effects ranging from suspected liver damage, and reduced bone density, to a “severe deterioration in mental health.”

Share mdi-share-variant mdi-twitter mdi-facebook mdi-whatsapp mdi-telegram mdi-linkedin mdi-email mdi-printer mdi-chevron-left Prev Next mdi-chevron-right Related
Comments are open

Do you agree with Senator Keogan that people on long-term unemployment benefit should have to do community service for the money?

View Results

Loading ... Loading ...